Georgia, 2019

Lightning Strike in Georgia, August 24, 2019

August 24, 2019 · NWS CHS · 1 event in 1 county or zone

Deep moisture building ahead of an approaching cold front led to several thunderstorms across Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Deep moisture building ahead of an approaching cold front led to several thunderstorms across Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 24, 9:54 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 24, 9:54 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1054 AM EDT Sat Aug 24 2019

.SYNOPSIS...
A cold front will cross through the region today and tonight,
then stall near the coast on Sunday. Low pressure is expected
to pass well offshore early next week, before another cold
front impacts the area later in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning Update: Made a few changes with this forecast update.
Radar shows an area of showers with some thunderstorms across
our interior counties, moving towards the coast. This convection
is not being picked up well by the CAMs and isn't showing signs
of weakening. We increased the POPs for the morning hours and
blended them into the afternoon when more convection is
expected. Additionally, the convection has limited temperature
rises across our SC counties, so we adjusted the diurnal trend,
and even lowered the highs a few degrees in these locations.

Today: The pattern will favor unsettled weather conditions as a
cold front drops south into the area while deep moisture
builds, leading to increasing clouds and expanding diurnal
convective rains. The greater potential for showers and a few
tstms during the mid/late morning hours should be across our
northwest tier of zones and perhaps along the Charleston County
coast in the vicinity of a decent stability gradient and near
the tail of the weak remnant MCV drifting toward the SC Pee Dee
region. We will otherwise see surface heating across the
remainder of the region with temps warming toward 90 degrees
after midday in Southeast GA.

This afternoon: A complex mesoscale environment is anticipated
as convection become scattered to locally numerous across the
region, especially along and north of I-16 where deep layered
moisture convergence is progged along the frontal zone. We
maintained categorical POPs along our northwest fringe of zones
from Millen and Sylvania GA, northeast in SC bordering the
Midlands. Likely POPs down to I-16 and then chance POPs into the
zones bordering the Altamaha River. Deep layered instability is
rather unimpressive with warm mid levels and poor lapse rates,
severe weather potential looks low but stronger tstms may be
possible to the west of I-95 where frequent mesoscale boundary
interactions are hinted by various CAMs. A flux of Atlantic
moisture along with elevated PWATs suggest heavy downpours will
accompany tstms and localized ponding water in low lying areas
and on area roadways is possibly with any persistent deep
convection. Tstms along coastal areas near time of mid afternoon
high tides would be an issue but confidence in timing this
occurrence is low at this time.

Tonight: The front will drop south of the area while high
pressure builds south to the lee of the mountains and surface
low pressure shifts east of the Florida coast toward the Gulf
Stream. Scattered rains and a few tstms will continue into the
evening hours across the region with instability on the wane and
coverage likely decreasing inland areas. Shower chances will
linger into the night with light northeast winds and expanding
low clouds after midnight and especially toward Sunday morning.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
At the start of the period, surface high pressure will be building
inland while a cold front stalls offshore and to the south. This
general wedge-like pattern will remain in place through Monday. The
main deviation will be a low that is forecast to develop near the
Florida peninsula, which will then track northeast well off the
Southeast coast. The National Hurricane Center has high
probabilities for tropical development of this low. Some
discrepancies remain in regards to timing and strength of the low,
but consensus has the center staying far east of the area.

The highest rain chances will be focused across southeast Georgia in
proximity to deeper moisture and best forcing both Sunday and
Monday. Areas further north and inland should see less activity,
especially on Monday. Limited instability will keep severe threat
pretty low. Pockets of heavy rainfall will be possible with fairly
weak storm motions and 2+ inch PWats.

Models hint at a weak wave of low pressure shifting across the
region on Tuesday. Shortwave energy and plenty of moisture will
promote another fairly wet day. Current rain chances are in the 40-
60% range, highest across the Georgia zones.

Temperatures throughout the period are expected to be at or below
normal. Highs Sunday and Monday will mainly stay in the mid 80s,
then warm to upper 80s/near 90 on Tuesday. Lows will be in the 70s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
A tropical low off the mid-Atlantic coast Tuesday night will
continue to lift northeast away from the region on Wednesday.
Another cold front is forecast to cross the area later Wednesday or
Thursday. The front will likely stall off the coast through late
week while high pressure builds inland. Given the front lingering in
the vicinity, rain chances will remain in the forecast. Highest PoPs
will be near the coast. Temperatures are expected to be near normal.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions this morning, then scattered SHRA/TSRA across
the coastal corridor this afternoon and evening as a cold front
sags southward. Aided by a low level flow off the ocean and
upper difluence, there is a good chance that at least occasional
flight restrictions will occur. Tonight, a developing wedge-like
pattern should result in widespread low clouds. This will be
especially true after 06Z when MVFR/IFR cigs will be common.

Extended Aviation Outlook: Sub-VFR ceilings possible Sunday into
Monday behind a front stalled offshore. Brief restrictions also
possible with any shower/thunderstorm that impacts the terminals
through mid-week.

&&

.MARINE...
Light and variable winds this morning will tend to become onshore
this afternoon as a cold front moves into the waters. Winds will
increase late tonight as the gradient tightens between high
pressure to the north and low pressure off the Florida coast.
Wind should increase closer to 15 kt late tonight and seas will
build to 2-4 ft.

Sunday through Thursday: Marine conditions will deteriorate
Sunday into Monday as the pressure gradient tightens between
high pressure inland and a tropical low passing well offshore.
Small Craft Advisories could be needed for portions of the
waters as northeast winds increase and seas build. Conditions
will improve Tuesday as the low pulls away from the local area.
A cold front will impact the area later in the week. Additional
marine concerns are not expected at this time.

Rip currents: Increasing east/northeast winds could contribute to an
enhanced risk of rip currents on area beaches late this weekend into
early next week, especially if tropical low pressure intensifies
while tracking well offshore.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will be running close to minor Coastal Flood
Advisory levels next week and onshore winds could lead to even
higher tides, mainly during the evening high tide cycles starting
Monday. In addition, there is the potential for some heavy rain
around the times of high tide which could exacerbate any flooding
issues.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 24, 3:15 AM EST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
415 AM EDT Sat Aug 24 2019

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-250815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
415 AM EDT Sat Aug 24 2019

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-250815-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
415 AM EDT Sat Aug 24 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Coastal Flooding: The threat for coastal flooding will increase next
week, and Coastal Flood Advisories will likely be needed, mainly
with the evening high tide cycles. In addition, there is the
potential for some heavy rain around the times of high tide which
could exacerbate any flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The Charleston,SC radar (KCLX), 69 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chatham

When
August 24, 12:50 PM EST to 12:51 PM EST
Where
Chatham County, 1.36 mi WNW of Fairway Oaks
Injuries
0 direct, 3 indirect
Property damage
$2.0 million
Reported by
Broadcast Media
Coordinates
32.040, -81.150

The media and emergency management indicated a fire was initiated by lightning at an apartment complex located along the 5000 Block of Garrard Avenue. The roof and 3rd floor of the 1300 apartment building was primarily involved in the fire, but the entire building was considered a complete loss. Three firefighters had indirect injuries associated with the fire, one from a roof collapse, one from second degree burns and another from third degree burns. All are expected to make a full recovery. Thirty residents were also left without a home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853015.